Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 28, NWS Honolulu, HI

October 30, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Oct 30, 2021, 3:27 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Oct 31, 2021, 6:00 AM HST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2021, 3:27 PM HST (01:27 UTC)
In effect from
Oct 31, 2021, 6:00 AM HST
Expired
Nov 1, 2021, 3:33 PM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WHHW40 PHFO 310127
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
327 PM HST Sat Oct 30 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A large northwest swell will bring advisory level surf heights to
some exposed north and west facing shores Sunday and Sunday night.

HIZ001-003-006-007-017-029-037-039-040-045-047-311430-
/O.NEW.PHFO.SU.Y.0028.211031T1600Z-211101T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
327 PM HST Sat Oct 30 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

* WHAT...Large breaking waves of 14 to 18 feet along north facing
  shores and 8 to 12 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu and
  Molokai, and for north facing shores of Maui.

* WHEN...From 6 AM Sunday to 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Foster
4 follow-up statements
922 
WHHW40 PHFO 311359
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
359 AM HST Sun Oct 31 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.Surf along exposed north and west facing shores of the smaller 
islands will trend up through the day with the arrival of a long-
period, north-northwest swell. Given the later than predicted arrival,
a peak around the advisory thresholds for the smaller islands is 
expected later today through tonight as it builds down the island 
chain. Heights should dip below the advisory thresholds briefly 
on Monday as the swell eases.

HIZ001-003-006-007-017-029-037-039-040-045-047-010300-
/O.CON.PHFO.SU.Y.0028.211031T1600Z-211101T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
359 AM HST Sun Oct 31 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf building to 10 to 15 feet this afternoon, then to 14
  to 18 feet tonight along north facing shores. Surf building to 8
  to 12 feet this afternoon, then to 10 to 14 feet tonight along 
  west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and for north facing shores of Maui.

* WHEN...This afternoon through tonight. 

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
863 
WHHW40 PHFO 010215
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
415 PM HST Sun Oct 31 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.Surf along the exposed north and west facing shores of the 
smaller islands has been trending up through the day as a long 
period, north northwest swell reaches the state. This swell will 
peak surf around advisory thresholds for the smaller islands as 
early as this evening. Peak swell will last into Monday morning 
as it builds down the island chain. As this swell eases, surf 
heights may briefly fall below advisory thresholds Monday but a 
larger reinforcing north northwest swell will arrive late Monday 
or early Tuesday. This swell will likely force north and west 
facing shore surf back up to High Surf Advisory levels, possibly 
reaching High Surf Warning heights Tuesday.

HIZ001-003-006-007-017-029-037-039-040-045-047-011515-
/O.CON.PHFO.SU.Y.0028.000000T0000Z-211101T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
415 PM HST Sun Oct 31 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf building to 10 to 15 feet along many north shores
  tonight and early Monday morning. West facing shore surf will
  reach 8 to 12 feet by early Monday morning. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and for the north facing shores of Maui.

* WHEN...Through Monday morning.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
755 
WHHW40 PHFO 011325
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
325 AM HST Mon Nov 1 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A large, north-northwest swell will peak early this morning, 
which is significantly later than originally expected. As a 
result, the advisory has been extended through this afternoon. A 
gradual downward trend is anticipated by this evening before a 
larger and more significant swell arrives late tonight into 
Tuesday. This larger swell will likely drive surf heights to 
warning levels Tuesday for exposed north and west facing shores 
of the smaller islands.

HIZ001-003-006-007-017-029-037-039-040-045-047-020230-
/O.EXT.PHFO.SU.Y.0028.000000T0000Z-211102T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
325 AM HST Mon Nov 1 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 12 to 18 feet along north facing shores. Surf of
  10 to 14 feet along west facing shores.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and for the north facing shores of Maui.

* WHEN...Surf will peak at these levels through the morning hours,
  then slowly begin to lower this afternoon. 

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
586 
WHHW40 PHFO 020133
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
333 PM HST Mon Nov 1 2021

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.A gradual downward trend of the current north-northwest swell is
anticipated this evening through the first part of tonight. However,
a larger and more significant swell will build quickly late tonight
into Tuesday. This larger swell is expected to drive surf heights
to warning levels along exposed north and west facing shores late
tonight for Kauai and Tuesday for Oahu, Molokai, and Maui.

HIZ001-003-006-007-017-029-037-039-040-045-047-021445-
/O.CAN.PHFO.SU.Y.0028.000000T0000Z-211102T0400Z/
/O.NEW.PHFO.SU.W.0006.211102T1600Z-211103T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
333 PM HST Mon Nov 1 2021

...HIGH SURF WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST
WEDNESDAY...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...For north facing shores, surf 8 to 12 feet tonight,
  increasing to 22 to 26 feet late tonight into Tuesday. For west
  facing shores, surf 7 to 10 feet tonight, increasing to 15 to 
  20 feet late tonight into Tuesday.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu and
  Molokai, and north facing shores of Maui.

* WHEN...From 6 AM Tuesday to 6 AM HST Wednesday.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous currents
make entering the water very hazardous. Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials 
and exercise caution.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 30, 9:57 AM HST, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 30, 9:57 AM HST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
957 AM HST Sat Oct 30 2021

.SYNOPSIS...
Mostly dry and stable conditions with light winds are anticipated
into early next week. The best chance for a few showers will be
through the afternoon periods over leeward and interior locations.
A return of a more typical trade wind pattern is expected by
Wednesday, which should continue through the second half of the
week.

&&

.DISCUSSION...
Mostly clear skies this morning should give way to afternoon
clouds and a few showers as sea breezes develop today. Most of the
shower activity will remain on the light side, with the exception
on Kauai where some moderate rain showers will be possible over
the mountains and the SE portion of Kauai. Starting tonight, land
breezes will develop and we should see mostly clear conditions
return.

For Sunday, we should see a similar weather pattern to today with
a light and variable wind pattern. Afternoon clouds and showers
are expected once again and any showers should be on the downward
trend by the evening hours.

For the extended period, guidance remains in decent agreement and
shows a return of a more typical trade wind pattern Tuesday night
through Wednesday as the ridge strengthens to the north. Clouds
and showers will shift back over windward and mountain locations,
with the best chances being overnight through the early morning
hours. A residual band of moisture associated with the tail-end of
an old front may drift southward into the islands through the
second half of next week, which could support better shower
coverage.

&&

.AVIATION...
Weak ridging will result in mostly dry, stable conditions across
the state today and through the rest of the weekend. Background
winds will be rather light, resulting in afternoon sea breezes and
nighttime land breezes over each of the islands throughout the
next couple of days. Latest satellite imagery this morning shows
only isolated to scattered clouds located mostly over adjacent
waters, but leeward and interior cloud coverage should increase
across the islands later this afternoon. A few showers will be
possible in these areas as well, though VFR flight conditions are
expected to prevail at most locations throughout the period.

AIRMET Tango remains in effect for moderate upper-level
turbulence between FL250 and FL400 for eastern portions of the
state from Maui to the Big Island. Model guidance suggests that
the sharp gradient in upper level wind speeds over the Big Island
will gradually wane throughout the day, so this AIRMET may be
cancelled later this evening or tonight. At this time, no other
AIRMETs are anticipated throughout the forecast period.

&&

.MARINE...
Light and variable winds will continue through Tuesday due to a
couple of fronts dissipating north of the state. High pressure
builds in Wednesday with winds becoming moderate trades.

A north swell will decline through this evening. A new, large
northwest swell will build overnight, peak Sunday morning and
decline Sunday night and Monday. This swell shift from a more
northerly direction by Monday will bring advisory level surf
heights to north facing shores.

A larger, northwest swell is expected to begin filling in Monday
night and peak Tuesday. Guidance is showing the swell peaking in
the 10 to 12 foot, 14 to 16 second range. If this holds, this will
likely warrant a High Surf Warning for both north and west facing
shores of the smaller islands. This swell may also require a
Small Craft Advisory for seas (mostly in swell).

The background small south swell will continue to lower through
the weekend. A small, but longer period south swell is expected
to arrive Wednesday.

Surf along east facing shores will remain near flat levels, with
the exception being along east facing shores exposed to northerly
swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Kino
AVIATION...Vaughan
MARINE...Foster

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.